A sexually active young woman with systemic lupus erythematosus (SLE) complicated by lupus nephritis was hospitalized for a lupus flare after discontinuing treatment with her medications. The patient had been diagnosed in her teens and received induction therapy with cyclophosphamide followed by maintenance therapy with mycophenolate mofetil. Despite being sexually active, she reported no contraceptive counseling at the time of diagnosis or prior to initiation of treatment with potentially teratogenic medications.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Barr AC, Badell ML, Vettese TE. Contraception Counseling in Patients With SLE and Other Chronic Medical Conditions Requiring Potentially Teratogenic Medications: A Teachable Moment. JAMA Intern Med. 2019;179(4):562–563. doi:10.1001/jamainternmed.2018.7990
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.